Medical Specialty >> Gastroenterology

Doctors Lounge - Gastroenterology Answers

Back to Gastroenterology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 10/15/2017.

Forum Name: Gastroenterology Topics

Question: Pain in esophagus


 CraigH - Tue Nov 23, 2004 9:54 am

Dear Doctor,

I am a 38 yo white male that suffers from GERD. 2 years ago I had an esophagal expansion do to scarring from reflux. I have been on 40mg of Protonix for 2 years now.

For the last month I have been having a pain right below my breastbone, where my stomach meets my chest, directly the center. It kind of like a squeezing sensation, and it usually is accompanied by a 'lump in the throat' sensation. Often this lasts all day long, sometimes it is worse at night. The pain leaves when I eat and for a while afterwards. The pain also is lessened by laying on my stomach (I have a beer gut) in bed, and usually only starts after I have been up for awhile. Sometimes the pain is rather pronounced, othertimes it is very mild. My appetite has been regular during this period.

I am wondering if this could possibly be a flare-up of my GERD or esophagitus or perhaps an esophigal spasm? I do not have any heartburn, however I am frequently 'gassy' and belch alot during these episodes. Sometimes I also seem to have more saliva and/or mucous in my mouth during these episodes. I might add that I was treated w/ angioplasty & stents 6 months ago for 2 blockages. I take 50mg of atenolol daily (as well as asprin, plavix, lipitor 80, zetia lorezepam and enalapril)and I have read that this beta blocker can weaken the LES. I have had 2 negative thallium stress tests in the past 8 weeks and I am relatively certain the pain is not cardiac related.

I realize that you cannot diagnose me in this forum. My gastroenterologist is booked solid for the next two weeks, and I would appreciate any insight you might have about my symptoms.
 Dr. Tamer Fouad - Tue Nov 23, 2004 7:44 pm

User avatar Dear CraigH,
Your symptoms are rather vague. You say you are feeling pain in the chest as well as a lump in the throat. You also say that it is releaved by swallowing. You mentioned flatulence. I am glad you excluded cardiac pain. Some long standing cases of GERD are complicated by esophageal strictures. I honestly cannot be sure if this is a stricture or spasm as this would need investigation. What I can tell you is that your symptoms seem signifcant enough to warrant further investigation.
Please seek medical attention as soon as possible.

Best regards,

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us